Nebraska, 2025

Drought in Nebraska, April 1 to 30, 2025

April 1 to 30, 2025 · NWS GID · 3 events in 3 counties and zones

April 2025 marked the fifth consecutive month with below normal precipitation across much of South Central Nebraska, as a worsening spring drought situation started picking up momentum thanks to a notably-dry stretch. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

April 2025 marked the fifth consecutive month with below normal precipitation across much of South Central Nebraska, as a worsening spring drought situation started picking up momentum thanks to a notably-dry stretch. During the month, especially Moderate Drought (D1) and to a lesser extent Severe Drought (D2) expanded in coverage within the 24-county domain (per the U.S. Drought Monitor/USDM), with April marking the ninth-consecutive month with D2 plaguing at least a small part of the area. Breaking down county-level USDM drought category specifics for April in more detail, the month opened with: 1) D2 assigned to only around 2 percent of the domain (small slivers of Dawson/Sherman/Valley counties...2) Roughly 35% of South Central Nebraska contained D1...3) The majority of the area (around 63%) featured Abnormally Dry (D0), reflecting improvements made just a few weeks prior in response to a mid-March blizzard. Unfortunately, any March improvement quickly reversed course thanks to rather significant levels of April dryness, with the vast majority of South Central Nebraska registering LESS THAN HALF normal precipitation for the month. In response, the categorical drought breakdown at month's end stood as follows: 1) D2 areal coverage increased slightly to around 4% of the area (mainly due to a late-month expansion across more of Valley into northwestern Greeley counties)...2) D1 coverage increased significantly to now encompass around 91% of South Central Nebraska...3) the coverage of best-off D0 decreased markedly in response to the aforementioned D1 expansion...now including only around 5% of the area (mostly within Harlan/Franklin/Thayer/Fillmore counties).

Turning to April 2025 precipitation details, and leaning heavily on observations from around 155 NWS and NeRAIN/CoCoRaHS observers, the situation certainly wasn't pretty. Not only did nearly all of South Central Nebraska register below normal precipitation, but around 86% of it saw less than half normal amounts, and roughly 32% of real estate registered LESS THAN ONE-FOURTH NORMAL totals (normal April precipitation across most of the area ranges 2.25-2.80) The majority of observations (the middle 80% of them) generally ranged from 0.45-1.45. The overall-highest amounts (albeit still almost entirely below normal) focused within several counties along the Kansas border, along with parts of Howard/Merrick/Nance counties farther north. Meanwhile, the overall-driest spots were found in several central counties along the Interstate 80/Highway 6 corridors, along with Valley County in the far north. Some of the very-lowest April totals included: 0.23 near Arcadia (3rd-driest April on record out of 126), 0.32 near Elyria, and 0.33 in Bradshaw and also near Gibbon. Meanwhile, some of the wetter tallies featured: 3.84 in Alexandria, 2.19 near Ohiowa, 2.07 near Chester, and 1.95 six miles north of Riverton. At the Tri Cities airports, monthly precipitation ranged from 0.46-0.70, marking a Top-15 driest April on record out of at least 128 years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 11:13 PM CST, 47 minutes earlier. Its key messages:

  • Near-critical fire weather conditions and patchy blowing dust will be possible for portions of the area on Tuesday. Better chances for widespread near-critical fire weather conditions are expected on Wednesday.
  • Strong to severe thunderstorms are expected Tuesday afternoon and evening across the region. Any storms that develop will have the potential of producing gusty winds, hail, and heavy rainfall.
  • Periodic chances for rain will be possible Wednesday through Friday. A mix of rain and snow is not out of the question for Saturday.
Area forecast discussion, Mar 31, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1213 AM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Near-critical fire weather conditions and patchy blowing dust
  will be possible for portions of the area on Tuesday. Better
  chances for widespread near-critical fire weather conditions
  are expected on Wednesday.

- Strong to severe thunderstorms are expected Tuesday afternoon
  and evening across the region. Any storms that develop will
  have the potential of producing gusty winds, hail, and heavy
  rainfall.

- Periodic chances for rain will be possible Wednesday through Friday.
  A mix of rain and snow is not out of the question for
  Saturday.

&&

.DISCUSSION...
Issued at 356 PM CDT Mon Mar 31 2025

Our active pattern will continue over the next few days, with
chances for showers, thunderstorms, near-critical fire weather
conditions, and perhaps an isolated occurrence of localized blowing
dust.

Visible satellite imagery shows some fair weather cu toward the
northern portions of the Hastings forecast area, and mid-level
clouds beginning to move in from the northwest. For the rest of
today, expect highs temperatures to be below seasonal, topping out
in the low to mid-50s. Highs for this time of year are typically in
the mid to upper 50s. A few light sprinkles are showing up across
portions of Dawson, Buffalo, Sherman and Valley counties. Some of
these sprinkles may be falling as virga (evaporating before it
reaches the ground).

Tuesday, a broad upper trough sets up west to east from the PACNW to
central Nebraska, and south to southern Nevada and northern Arizona.
This trough will remain in place over the next few days, with
embedded shortwaves lifting into our area, bringing chances for
showers and thunderstorms. A mid-level low pressure system will
develop to our west during the day, moving east across our region
and the Dakotas.

Sustained southerly winds around 20-25 MPH with gusts to 35 MPH will
be possible from mid-morning Tuesday through the evening. Relative
humidity values will fall into the 18-26 percent range during the
afternoon. Near-critical fire weather conditions will be present for
a few hours during the afternoon in the southwestern portions of our
area. There will also be a non-zero chance for some patchy blowing
dust, primarily in our Kansas counties Tuesday afternoon and into
the early evening. Our primary source region for dust right now is
from the Goodland and Dodge City CWAs, although any open fields may
cause some localized reductions to visibility. We are not looking at
a widespread "wall of dirt" type event with this system at this
point in time for the Hastings CWA.

Tuesday also brings a chance for strong to severe thunderstorms to
the region. The best chance right now for storms will be from around
3 PM to midnight. Instability remains fairly weak and moisture will
be fairly limited coming into our area. Storms that develop will
primarily have hazards of hail up to the size of ping pong balls and
winds gusting to around 60 MPH. An isolated tornado cannot be
entirely ruled out, although better chances for this will be south
of the forecast area, in portions of central Kansas.

Wednesday, another trough lifts into the area from the Four Corners
region. Limited moisture in the area along with lift from the trough
may be enough to generate a few light showers in our northwestern
portions of the area during the morning and afternoon. Chances are
only at about 20%, and a slight shift further north of the trough
would eliminate this chance for our area.

Near-critical to isolated critical fire weather conditions are
expected to develop in the afternoon. Sustained winds of 15-25 MPH
with gusts to around 25-35 MPH are expected. The best chance for
near-critical fire weather conditions will be for areas south of
Highway 6 in Nebraska.

Thursday and Friday, a series of shortwave troughs lift into the
area, bringing periodic chances for a few showers. Expect
temperatures to be slightly below normal, ranging from the upper 40s
to mid-50s. Lows Friday morning will be mainly in the 30s, with
slightly cooler temperatures (20s and 30s) expected Saturday morning.

Models are continuing to show a shift to split flow heading into
Friday and the weekend. The northern split should stay mainly in the
Dakotas. The southern split will sent another shortwave into the
Great Plains on Saturday, bringing more precipitation chances.
Cooler air will filter in, bringing chances for a rain and snow mix
with any precipitation that is able to fall.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1108 PM CDT Mon Mar 31 2025

A SFC low will move across the KS/NE tomorrow afternoon and
evening. A tight gradient will be associated with this low
pressure system so expect gusty SE-S winds from mid-morning
through evening. Models are in disagreement with placement of
convection HRRR and RAP tend to be farther east and the NAM is
farther west. Felt a PROB30 is sufficient for now. Overnight a
50kts LLJ forms over the TAF sites, but due to gusty SFC winds
I have not put a mention of LLWS in TAFs, but be aware there
is a speed difference from 050 to SFC.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Wekesser
AVIATION...NWS Hastings
Hazardous weather outlook, Mar 31, 2:08 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
308 PM CDT Mon Mar 31 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
308 PM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Expect weather impacts on Tuesday and Wednesday, including the
potential for gusty winds, near critical fire weather conditions
and strong to severe thunderstorms.

Tuesday, a low pressure system will move into the region, bringing
gusty winds with it. Sustained southerly winds up to 30MPH with
wind gusts of 40-45MPH are expected from mid-morning Tuesday until
the evening. Near critical fire weather conditions will be
possible for the southwestern portion of the outlook area for a
few hours during the afternoon. However, any fires that start with
these gusty winds will have the potential to spread rapidly.

Strong to severe thunderstorms will be possible from mid-afternoon
Tuesday into the late evening hours. Right now, the main concerns
will be ping pong ball size hail and winds gusting to around 60
MPH.

Near-critical fire weather conditions will be possible Wednesday
afternoon for areas along and south of Highway 6. Relative
humidity values as low as 18-26 percent are expected, along with
winds gusting to at least 20 to 30 MPH. A few areas may experience
critical fire weather conditions for a few hours.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Dawson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Sherman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Valley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252984, 1252985, 1252986.